History of the Disease
Joe Smith is a 19-year-old who is taken care of by his mother Patricia. Joe has type 1 diabetes and asthma and he appeared to be sweating profusely, he was not capable of talking and instead lifted his head towards the person communicating to him. On further questioning, Joe answered the questions incorrectly and appeared to be more confused. John has had similar symptoms 5 months ago and earlier in the day, he had shown no signs of being unwell. Joe had the following vital signs when he was examined: a respiration rate of 16/min, auscultation nil adventitious sounds, SpO2 97% on room air, a blood pressure of 130/80mmHg, Pulse 96bpm, ECG Normal sinus rhythm, capillary refill <2 seconds, Skin Diaphoretic, Pupils PERL, BGL 3.0mmol/L, Temperature 37.5Oc and GCS 13. He had been taking Humalog and Actrapid for the type 1 diabetes and Seretide and Ventolin for mild asthma. However, he is allergic to Tramadol. There were no abnormalities detected on him.
Joe was suffering from diaphoresis in relation to the activity he had taken part earlier and the environment in which he was exposed to. Diabetes type 1 is a predisposing factor and the profuse sweating and confusion are just but an early sign that he has low blood sugar level (hypoglycemia). During a hypoglycemic event, it is important that the blood sugar level is restored quickly because it can be life-threatening. Asthma too contributed to diaphoresis. He may have been exposed to a substance that was extremely allergic thus causing difficulty in breathing which made him be incapable of speaking (BAO & YANG, 2010).
The differential diagnosis for diaphoresis should take into account the absence of the following symptoms: shocks, vagal episodes, myocardial infarction, central nervous system damage, and acute respiratory distress. Many evening sweats have been associated with tuberculosis especially in younger adults, lymphoma, gastroesophageal reflux disease, hyperthyroidism, hypoglycemia, and obstructive sleep apnea (Dabelea, et al., 2014).
The patient was not able to talk at first meaning something had obstructed his airway. The air pathway can be obstructed by the patient’s tongue, a local swelling or gastrointestinal secretions (Thim et al., 2012). The chest and the abdominal movement were checked if they were in sync. The slow breaths need one to place the palm of a hand in front of the patient’s nose to check for the airflow. The skin was also checked for mottling.
Check for the respiratory rate which was normal and oxygen was well saturated in the room. Difficulty in talking was due to airway obstruction and maybe asthma. The obstruction affecting breathing was inspected, and the inspiration rhythm and depth, and chest expansion felt (Thim et al., 2012).
The body temperature was taken and it was normal (37.5).
The heart rate range which was 96bpm lied on a normal scale.
He had a normal blood pressure.
The patient was checked for consciousness through the evaluation of his pupil size, symmetry and its reaction to light (Thim et al., 2012). His pupil reaction was normal. His drug chart was checked for any sedatives, opioids, anxiolytics, and antihypertensives. The acute deterioration to his consciousness was due to hypoglycemia.
It is appropriate for the patient to be fully subjected for a full assessment and besides, their dignity and body heat is conserved (Thim et al., 2012). The patient was questioned more and asked if he was in any type of pain. This was done by inspecting the patient for any skin rash, calves, surgical wounds, and drains.
Hypoglycemic clinical signs are connected to brain dysfunction prior to the decrease in glucose levels in the blood. Sympathoadrenal nervous system activation leads to excessive sweating, palpitations, nervousness and sometimes hunger (Cryer, 2016). A decrease in the cerebral glucose level manifests as hallucinations, hemiplegia, confusion, and lack of concentration. These symptoms may eventually lead to coma and death.
The first symptoms that come are adrenergic and then the neuroglycopenic thus providing the patient with an early warning system. The major stimulus for the production of catecholamines is the glucose level in the plasma. A decrease in the level of glucose is actually less important. The previous blood sugar level in a patient has an effect on a patient’s reaction to a specific blood sugar level. However, patients who have had repeated hypoglycemic incidences may show no symptoms. When a patient has had repeated hypoglycemia, he or she may have decreased symptoms (Cryer, 2016).
A social investigation is carried out to highlight the concerns of the patient to help in his healing and home care. Through other journals and case studies with patients who have chronic illnesses, nurses can easily relate or connect one case to the other. These sources were important to review Joe’s case but we had the option of relying on a primary source. Joe had difficulty in communication at the time he was being attended to. The mother, who was the person close to him at the moment was very important in letting us know what led to his son’s attack.
It is common for most children to inherit some type of disease from their parents or from the grandparents. Genetic diseases are easily transmitted from one generation to the next. To know more about Joe, the mother had to inform us about how the disease (diabetes) was acquired. Joe’s diseases like diabetes and asthma that suppressed the emergence of diaphoresis were not inherited. Joe acquired diabetes through his daily life habits. Earlier in his age, he had been indulging in taking spicy, sugary and fatty food that made him gain weight abruptly. He was later diagnosed with diabetes type 1. Joe has been asthmatic since he was young. Joe’s sugar level has not been frequently monitored from time to time and the mother takes him to the hospital when he is at a critical stage.
The best therapy for hypoglycemia is glucose balance. Other medications may be used based on other diseases or symptoms that accompany it (American Diabetes Association, 2015). Dietary therapy can be used whereby the patient will be required to have frequent meals and snacks accompanied by starch. If dietary therapy is not effective, the patient may be given intravenous glucose infusion (Rickels, et al., 2016). Some of the intravenous drug used is octreotide. Patients with hypoglycemia should avoid strenuous activities like exercising because it increases their sensitivity to insulin and at the same time, it burns their body carbohydrate.
The patient needed immediate care and he needed to be taken to the hospital for further examination. Before arriving at the hospital, we communicated with the staff and ensured that all `the designated individuals were present. A tertiary hospital was recommended for the purposes of further evaluation by specialists.
American Diabetes Association. (2015). Standards of medical care in diabetes—2015 abridged for primary care providers. Clinical diabetes: a publication of the American Diabetes Association, 33(2), 97.
Cryer, P. (2016). Hypoglycemia in diabetes: pathophysiology, prevalence, and prevention. American Diabetes Association.
Dabelea, D., Mayer-Davis, E. J., Saydah, S., Imperatore, G., Linder, B., Divers, J., … & Liese, A. D. (2014). Prevalence of type 1 and type 2 diabetes among children and adolescents from 2001 to 2009. Jama, 311(17), 1778-1786.
Rickels, M. R., Ruedy, K. J., Foster, N. C., Piché, C. A., Dulude, H., Sherr, J. L., … & Ahmann, A. J. (2016). Intranasal glucagon for treatment of insulin-induced hypoglycemia in adults with type 1 diabetes: a randomized crossover noninferiority study. Diabetes Care, 39(2), 264-270.
Thim, T., Krarup, N. H. V., Grove, E. L., Rohde, C. V., & Løfgren, B. (2012). Initial assessment and treatment with the Airway, Breathing, Circulation, Disability, Exposure (ABCDE) approach. International journal of general medicine, 5, 117.